Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 29, 2009, 5:55 PM CDT for Frio County, Medina County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 5:55 PM CDT (22:55 UTC)
- Expired
- May 29, 2009, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Frio County, TX, Medina County, TX
The radar
The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:04 PM CDT | HAIL 0.75 | 1 N Yancey, TX | |
| May 29, 6:20 PM CDT | HAIL 0.88 | 2 S Yancey, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 292255 SVREWX TXC163-325-292345- /O.NEW.KEWX.SV.W.0095.090529T2255Z-090529T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 555 PM CDT FRI MAY 29 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL FRIO COUNTY... SOUTHEASTERN MEDINA COUNTY... * UNTIL 645 PM CDT. * AT 550 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR YANCEY...OR 14 MILES WEST OF DEVINE...AND MOVING NORTH AT 5 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BIRY. LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934 TIME...MOT...LOC 2255Z 190DEG 3KT 2913 9914 $$
3 follow-up statements
000 WWUS54 KEWX 292307 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 607 PM CDT FRI MAY 29 2009 TXC163-325-292345- /O.CON.KEWX.SV.W.0095.000000T0000Z-090529T2345Z/ MEDINA TX-FRIO TX- 607 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH CENTRAL FRIO AND SOUTHEASTERN MEDINA COUNTIES... AT 606 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTHEAST AT 5 MPH. WITH THIS SLOW MOVEMENT...THIS STORM MAY ALSO PRODUCE UP TO TWO INCHES OF RAINFALL WITHIN AN HOUR. SOME LOCATIONS IN THE WARNING AREA INCLUDE BIRY. LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934 TIME...MOT...LOC 2307Z 216DEG 2KT 2913 9913 $$
000 WWUS54 KEWX 292317 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 617 PM CDT FRI MAY 29 2009 TXC163-325-292345- /O.CON.KEWX.SV.W.0095.000000T0000Z-090529T2345Z/ MEDINA TX-FRIO TX- 617 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH CENTRAL FRIO AND SOUTHEASTERN MEDINA COUNTIES... AT 618 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL ALSO BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL TOTALS OF AROUND 2 INCHES. LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934 TIME...MOT...LOC 2317Z 326DEG 2KT 2909 9913 $$
000 WWUS54 KEWX 292327 CCA SVSEWX SEVERE WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 617 PM CDT FRI MAY 29 2009 TXC163-325-292345- /O.COR.KEWX.SV.W.0095.000000T0000Z-090529T2345Z/ MEDINA TX-FRIO TX- 617 PM CDT FRI MAY 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH CENTRAL FRIO AND SOUTHEASTERN MEDINA COUNTIES... AT 618 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF YANCEY...OR 12 MILES NORTH OF PEARSALL...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM IS EXPECTED TO WEAKEN TO BELOW SEVERE LEVELS BY 645 PM. LAT...LON 2929 9920 2924 9880 2902 9905 2907 9934 TIME...MOT...LOC 2317Z 337DEG 3KT 2906 9912 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:48 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 29, 3:48 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 PM CDT FRI MAY 29 2009 .DISCUSSION... THE LAST WAVE OF S/W ENERGY FOR THIS WEEK IS PASSING OVER SOUTH CENTRAL TEXAS THIS AFTERNOON AND IS FORECAST TO SLOWLY MOVE SOUTHEAST OF THE AREA TONIGHT AND SATURDAY. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTH AND WEST PART OF SOUTH CENTRAL TEXAS TO CONTINUE THROUGH THE LATE AFTERNOON TODAY AND EARLY THIS EVENING. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH THIS EVENING. AFTER TODAY...WEAKER WESTERLIES WILL PREVAIL ON SATURDAY MAY 30TH THROUGH NEXT WEEK...AS THE MAIN STORM TRACK SHIFTS NORTHWARD. FORECAST SOLUTIONS CONTINUE TO SHOW A WEAK RIDGE FORMING OVER THE AREA FROM THE WEST THIS WEEKEND. THIS CONTINUES TO SHOW MOSTLY SUNNY AND WARM DAYS TO MOSTLY CLEAR AT NIGHT. WILL SHOW ISOLATED LATE AFTERNOON TO EARLY EVENING SHOWERS NEAR THE RIO GRANDE...FROM DAYTIME HEATING AND SLIGHTLY MORE UNSTABLE CONDITIONS. ON MONDAY AND TUESDAY FORECAST SOLUTIONS TODAY...LIKE EARLIER THIS WEEK...CONTINUE TO SHOW A WEAKNESS IN THE HEIGHT FIELD FORMING OVER SOUTH CENTRAL TEXAS...IN RESPONSE TO A STRONG AND PROGRESSIVE S/W TROF TO THE NORTH. THE STRONGER WEATHER SYSTEM TO THE NORTH OVER THE GREAT PLAINS STATES IS FORECAST TO MAKE A WEAK 700 TO 300-HPA TROF FURTHER SOUTH...IN THE LIGHT WIND FIELD OVER SOUTH CENTRAL TEXAS MONDAY AND TUESDAY. SHOWED SLIGHT CHANCE OF SHOWERS OVER THE EAST PART OF THE AREA MONDAY...THEN MOVED SLIGHT CHANCE OF SHOWERS FURTHER WEST ON TUESDAY...AS WEAKNESS IN THE HEIGHT FIELD INCREASES. BY WEDNESDAY AND THURSDAY FORECAST SOLUTIONS SHOW A WEAK 700 TO 300-HPA LOW OVER SOUTH CENTRAL TEXAS...AS WINDS ALOFT WILL NOT BE FAST ENOUGH TO CARRY THIS WEATHER SYSTEM AWAY. AS A RESULT SHOWED CHANCE OF SHOWERS FOR THE AREA WEDNESDAY AND THURSDAY. BY LATE THURSDAY AND FRIDAY OF NEXT WEEK...THE WEAK LOW IS FORECAST TO BE CARRIED EAST OF SOUTH CENTRAL TEXAS...AS A RIDGE ALOFT BUILDS OVER THE AREA FROM THE WEST AGAIN. THIS TYPE OF EARLY JUNE WEATHER PATTERN WITH A 500 TO 300-HPA RIDGE OVER SOUTH CENTRAL TEXAS COULD KEEP THE AREA DRY AND WARM FROM FRIDAY OF NEXT WEEK THROUGH THE FOLLOWING WEEKEND...AND POSSIBLY PART OF THE FOLLOWING WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 93 66 93 66 / 10 - - - - AUSTIN BERGSTROM INTL AIRPORT 58 92 60 93 63 / 10 - - - - NEW BRAUNFELS MUNI AIRPORT 63 93 62 93 64 / 10 - - 10 - BURNET MUNI AIRPORT 61 91 64 91 64 / 10 - - - - DEL RIO INTL AIRPORT 68 93 69 95 70 / 30 10 10 10 10 GEORGETOWN MUNI AIRPORT 60 91 62 91 65 / 10 - - - - HONDO MUNI AIRPORT 65 92 64 93 65 / 20 - - 10 10 SAN MARCOS MUNI AIRPORT 62 92 64 93 65 / 10 - - - - LA GRANGE - FAYETTE REGIONAL 61 91 63 91 65 / 10 - - - - SAN ANTONIO INTL AIRPORT 66 92 66 93 66 / 10 - - 10 10 STINSON MUNI AIRPORT 66 93 65 93 66 / 10 - - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/06
Hazardous weather outlook, May 29, 5:31 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT FRI MAY 29 2009 TXZ171>173-183>194-202>209-217>225-228-301045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 29, 5:53 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 553 PM CDT FRI MAY 29 2009 TXZ204-219-292330- FRIO-MEDINA- 553 PM CDT FRI MAY 29 2009 ...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND MEDINA COUNTIES... AT 550 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR YANCEY...OR 14 MILES WEST OF DEVINE...MOVING NORTH AT 5 MPH. PEOPLE IN NORTHERN FRIO AND SOUTHEASTERN MEDINA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...YANCEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THE SLOW MOVEMENT OF THE STORM SUGGESTS THAT A SMALL AREA AROUND YANCEY COULD RECEIVE UP TO 2 INCHES OF RAIN.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:34 PM CDT | Areal Flood Advisory | EWX | Bandera, Kerr | 116 min |
| May 29, 12:25 AM CDT | Areal Flood Advisory | EWX | Kerr | 3 hr |
| May 29, 1:37 AM CDT | Areal Flood Advisory | EWX | Real | 113 min |
| May 29, 2:40 AM CDT | Areal Flood Advisory | EWX | Gillespie | 110 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.